Thunderstorm Wind, Lyman
- When
- August 8, 10:48 PM CST
- Where
- Lyman County, 5.55 mi N of Iona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.610, -99.420
Sixty mph winds were estimated.
Severe thunderstorm winds gusting up to seventy-seven mph affected parts of central and northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorm winds gusting up to seventy-seven mph affected parts of central and northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 8, 7:18 PM CST, 3 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 818 PM CDT Sat Aug 8 2020 .UPDATE... Issued at 811 PM CDT Sat Aug 8 2020 So far a quiet evening, but CAMS are rather consistent with development in the next few hours of convection in the vicinity of the boundary. GOES16 shows some cooling of mid level clouds overhead indicative of steepening lapse rates aloft with the approach of the shortwave, suggesting we will see elevated convection develop shortly. && .SHORT TERM...(This Evening through Sunday Night) Issued at 251 PM CDT Sat Aug 8 2020 Convection is again the main issue to deal with in the extended. Today's convection has to some degree helped push main synoptic boundary further south and east than earlier forecast. By this evening it should loosely extend from central MN, southwest into north central NE. Behind the front, much drier LL air has invaded most of the CWA. However, as we head into the overnight hours expect some of the LLM to the south to gradually edge back up into the area. S/W energy coming out of the High Plains of western NE is expected to light up convection along the front this evening. That convection is expected to head northeast and feed off the high amounts of instability that will exist, especially over southern SD. Deep layer shear remains somewhat on the low side, but perhaps enough for some organization of storms, with clusters and lines expected to develop this evening. Once those develop, wind will become the main threat into the dark hours over mainly the eastern CWA along vcnty of frontal boundary. Before that, any single cells could produce large hail, and perhaps even a tornado if a cell can hook up with the main boundary, or an old outflow. Showers and storms may linger into Sunday morning, but then another cold front will be heading south into the region by late afternoon. Storms are progged to develop by mid to late afternoon, and then shift off to the southeast in the evening. Deep layer shear does increase some by late Sunday and that should combine with moderate to strong instability in helping create some strong/severe convection. Sunday night will bring cooler temperatures and drier air that should stick around through Monday. .LONG TERM...(Monday through Saturday) Issued at 251 PM CDT Sat Aug 8 2020 The long term begins on Monday with a broad upper level trough and surface high pressure over the region with dry, and cooler conditions for the CWA. Dew points on Monday will likely drop into the 40s and low 50s. As the surface high and upper level trough pushes east, return flow will develop over western SD with showers and thunderstorms possible. Additional storms are possible midweek and as a weak mid-level ridge and EML moves northward. A broad upper level trough over the Pac NW will slowly progress eastward later this week and through the weekend. A surface low pressure and associated frontal boundary will also slowly push eastward, bringing several rounds of showers and thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 644 PM CDT Sat Aug 8 2020 Terminals KABR,KATY,KPIR,KMBG Difficult to ascertain who is at risk for thunderstorms tonight, but it looks like the KATY terminal has the highest probability. Otherwise with the boundary stalled across the CWA, and high humidity on the south side, there may be some fog development near the boundary; as well as just outside of, or directly after thunderstorms move through. ***Construction to improve taxiways at both KABR/KPIR terminals may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Connelly SHORT TERM...TDK LONG TERM...SD AVIATION...Connelly
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 1241 PM CDT Sat Aug 8 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091745- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 1241 PM CDT Sat Aug 8 2020 /1141 AM MDT Sat Aug 8 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Strong to severe storms are possible across the region, mainly during the evening hours. The main threat should be strong winds with clusters and lines of storms in the evening, and possibly into the overnight hours. Other isolated storms could produce large hail, but the main threat remains strong winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday the potential for storms lingers, mostly in far eastern SD along the I29 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
Special Weather Statement
National Weather Service Aberdeen SD
1020 PM CDT Sat Aug 8 2020
SDZ045-048-090400-
Lyman SD-Jones SD-
1020 PM CDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR JONES AND NORTHWESTERN LYMAN
COUNTIES UNTIL 1100 PM CDT...
At 1019 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Midland to near Okaton to
near Cedar Butte. Movement was northeast at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Murdo, Vivian, Draper, Okaton and Westover.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central South Dakota.
LAT...LON 4374 10037 4372 10042 4374 10055 4377 10058
4371 10073 4374 10075 4372 10079 4376 10081
4376 10084 4383 10093 4381 10095 4385 10099
4386 10106 4405 10104 4417 10059 4417 10037
4419 10037 4419 10030 4404 10026 4370 10029
TIME...MOT...LOC 0319Z 242DEG 37KT 4397 10106 4382 10092 4359 10094
LueckThe North Platte radar (KLNX), 207 km away, was scanning. The volume nearest the first event began at 04:46 UTC.
5 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
Estimated sixty mph winds brought some branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915100, 915102, 915103, 915105, 915107.